Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 25, NWS Lake Charles, LA

October 18, 2006Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 18, 2006, 1:16 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2006, 1:16 PM CDT (18:16 UTC)
Expired
Oct 18, 2006, 4:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 12 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:01 PM CDTFLASH FLOODLake Charles, LAREPORTS OF UNPASSABLE STREETS AND FLOODED CARS ON 18TH STREET, PRIEN LAKE RD AND COMMON STREET.
Oct 18, 2:38 PM CDTFLASH FLOODLake Charles, LAWATER ENTERING SCHOOL IN DOWN TOWN LAKE CHARLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 181818
FFWLCH
LAC019-182115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
116 PM CDT WED OCT 18 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 415 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER LAKE CHARLES...MOVING   
  NORTHEAST AT 20 MPH. DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF
  RAIN HAS FALLEN IN THE PAST HOUR ACROSS CENTRAL AND NORTHERN SECTIONS
  OF LAKE CHARLES. 

  MANY ROADWAYS ALREADY HAVE WATER COVERING THEM WITH SOME CARS STALLED
  OUT DUE TO THE HIGH WATER. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSS
  BLUFF AND LEBLEU SETTLEMENT.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3021 9335 3009 9319 3027 9305 3038 9320

$$
1 follow-up statement
000 
WGUS74 KLCH 182004
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT WED OCT 18 2006

LAC019-182115-
CALCASIEU LA-
245 PM CDT WED OCT 18 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM CDT FOR CENTRAL
CALCASIEU PARISH...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTLAKE...
STARKS...LAKE CHARLES AND MOSS BLUFF.

DOPPLER RADAR HAS ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAS
FALLEN IN THE PAST COUPLE OF HOURS...ESPECIALLY OVER CENTRAL AND 
NORTH LAKE CHARLES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE 
POSSIBLE...ESPECIALLY BETWEEN VINTON AND STARKS TO DE QUINCY...AS 
WELL AS MOSS BLUFF TO GILLIS THROUGH 415 PM.

NUMEROUS ROADS ARE UNDERWATER IN CENTRAL AND NORTH LAKE CHARLES. CARS 
ARE STALLED OUT AND SUBMERGED IN SOME LOCATIONS IN LAKE CHARLES. ALSO...
WATER HAS BEEN REPORTED COMING INTO THE GYM OF THE IMMACULATE CONCEPTION
SCHOOL IN DOWNTOWN LAKE CHARLES.

FOR CALCASIEU PARISH...SAND AND SAND BAGS ARE LOCATED AT THE FOLLOWING 
LOCATIONS:

WESTSIDE-POST OAK ROAD PAVILION OFF SWISCO ROAD.
EASTSIDE-PARISH BARN ACROSS FROM ANIMAL CONTROL ON SWIFT PLANT ROAD.
MOSS BLUFF-PARISH ROAD NORTH OF LIBRARY.
LEBLEU SETTLEMENT-OFF 3059 ON PARISH BARN ROAD.
BELL CITY-HIGHWAY 14 AT HOMEWOOD TURN OFF.
THESE FACILITIES ARE NOT MANNED. THEREFORE...THE PUBLIC WILL HAVE TO
FILL SAND BAGS THEMSELVES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3016 9367 3009 9319 3027 9305 3042 9333
      3038 9368

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:28 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 18, 10:28 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1028 AM CDT WED OCT 18 2006

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SE TX &
S LA NOW...OVER MANY AREAS WHERE PATCHY DENSE FOG IS STILL
LINGERING. THE FOG WILL SLOWLY BURN OFF AND MIX OUT WITH THE
CONVECTION IN THE NEXT COUPLE OF HOURS. UPDATED FORECASTS AND
GRIDS ACCORDINGLY.

DML

&&

.PREV DISCUSSION... (ISSUED 528 AM CDT WED OCT 18 2006)

..ANOTHER HEAVY RAIN EVENT IS STORE THROUGH TOMORROW...

DISCUSSION...
AREAS OF DENSE FOG OVER SOUTHEAST TEXAS AND SOUTHERN LOUISIANA
IS LIMITING VISIBILITY TO LESS THAN 1/4 MILE IN SOME LOCATIONS.
THIS FOG IS EXPECTED TO BURN OFF AROUND 9 TO 10 AM. RADAR IS
PICKING UP A FEW ISOLATED SHOWERS IN THE GULF SOUTH OF LAKE
CHARLES WITH SHOWERS MOVING NORTHWARD.

WARM TEMPS THIS MORNING WITH LCH AT 76...BPT 77. AEX IS ON THE
COOL SIDE AT 68 WHICH IS OUTSIDE OF THE INFLUENCE OF THE GULF
TEMPS. DEW POINTS IN THE GULF ARE IN THE LOW 80S WHILE OVER SE TX
AND SRN LA DP ARE RUNNING IN THE UPPER 60S TO LWR 70S.

A COLD FRONT IS DROPPING OUT OF THE PLAINS STATES AND MOVING
TOWARDS THE REGION THIS MORNING. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS TODAY WILL INCREASE TONIGHT AS THE MOISTURE DEPTH
INCREASES. THE COMBINATION OF THE UPPER LEVEL JET...MID LEVEL
TROF AXIS BACK TO THE WEST AND GULF MOISTURE SPELLS THE INGREDIENTS
FOR ANOTHER ROUND OF HEAVY RAIN WITH SOME LOCATIONS GETTING FOUR
TO SIX INCHES BEFORE TOMORROW EVENING. WHICH WILL CAUSE SOME
ADDITIONAL FLOODING PROBLEMS. IN ADDITION ISOLATED SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY DURING THE OVERNIGHT
HOURS.

WEATHER BREAKS BY TOMORROW EVENING WITH FRIDAY MORNING STARTING
OUT WITH MOSTLY CLEAR SKIES AND TEMPS IN THE 50S INLAND A BIT
WARMER TOWARDS THE BEACHES. WE ARE IN A PROGRESSIVE PATTERN IN THE
ATMOSPHERE WHICH MEANS ANOTHER FRONT DRIVES THROUGH THE REGION ON
SUNDAY MORNING.

AVIATION...
IFR THROUGH 10 AM BECOMING MVFR THROUGH NOON. SHOWERS AND THUNDERSTORMS
INCREASING THROUGH THE DAY BECOMING NUMEROUS DURING THE OVERNIGHT
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  88  70  74  59 /  40  70  80  20
KBPT  89  68  72  57 /  40  70  80  20
KAEX  89  66  71  53 /  40  70  80  20
KLFT  88  70  78  60 /  40  70  80  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 18, 9:30 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CDT WED OCT 18 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-191015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
930 AM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY.
STORMS ARE EXPECTED TO INCREASE DURING THE OVERNIGHT HOURS AND
BECOME MORE WIDESPREAD AS A COLD FRONT DROPPING OUT OF THE PLAIN
STATES MOVES DOWN INTO THE REGION TOMORROW. WITH ABUNDANT GULF
MOISTURE...HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS.
AVERAGE RAINFALL AMOUNTS THROUGH THURSDAY WILL BE AROUND 2 INCHES
WITH ISOLATED LOCATIONS PICKING UP FOUR TO SIX INCHES. WHERE THE
HEAVY RAIN FALLS....ADDITIONAL FLOODING PROBLEMS WILL BE POSSIBLE.

THERE IS ALSO POSSIBILITY THAT SOME STORMS MAY BECOME SEVERE LATE
THIS AFTERNOON AND OVERNIGHT...WITH ISOLATED STRONG DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLD FRONT MOVES THROUGH SOUTHERN LOUISIANA DURING THE AFTERNOON HOURS
ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF BY
THURSDAY EVENING.

WE ARE IN A PROGRESSIVE PATTERN IN THE ATMOSPHERE WHICH MEANS
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE REQUESTED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:41 PM CDTFlood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more22 hr
Oct 18, 6:54 PM CDTFlash Flood WarningLCHBeauregard, Vernon3 hr

Nearby

Flash Flood Warnings in Louisiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.